Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 99, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 5:52 AM CDT for Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 5:52 AM CDT (10:52 UTC)
- Expired
- Jul 28, 2004, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Dawson County, TX
The radar
The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 281052 FFWMAF TXC115-281400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 552 AM CDT WED JUL 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN DAWSON COUNTY IN WEST TEXAS * UNTIL 900 AM CDT * AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER NORTHERN DAWSON COUNTY. ADDITIONAL STRONG STORMS WERE DEVELOPING IN EASTERN GAINES COUNTY...AND WILL MOVE ACROSS NORTHWEST DAWSON COUNTY BY 7 AM CDT. FLASH FLOODING WILL BE LIKELY ALONG STATE ROUTE 137 NORTHWEST OF LAMESA...AND EVENTUALLY ALONG HIGHWAY 87 NORTH OF LAMESA. AREAS NEAR WELCH AND PUNKIN CENTER MAY ALSO EXPERIENCE FLASH FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171 $$
3 follow-up statements
000 WGUS74 KMAF 281119 FFSMAF TXC115-281400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 619 AM CDT WED JUL 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR NORTHERN DAWSON COUNTY... AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER NORTHERN DAWSON COUNTY. RADAR ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN OVER STATE ROUTE 137 APPROXIMATELY 15 MILES NORTHWEST OF LAMESA. FLASH FLOODING IS LIKELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN TO REPORT FLOODING ONLY...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171 $$
000 WGUS74 KMAF 281158 FFSMAF TXC115-281400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 AM CDT WED JUL 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR NORTHERN DAWSON COUNTY... AT 653 AM CDT...THE DAWSON COUNTY SHERIFFS OFFICE REPORTED INTERMITTENT WATER COVERING PORTIONS OF HIGHWAY 87 BETWEEN THE LYNN COUNTY LINE AND LAMESA. NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER NORTHERN DAWSON COUNTY. THE HEAVIEST RAINFALL HAS FALLEN OVER STATE ROUTE 137 NORTHWEST OF LAMESA. MOTORISTS ALONG HIGHWAYS 87 AND 137 SHOULD REMAIN ALERT TO THE DANGERS OF FLASH FLOODING. DO NOT DRIVE INTO FLOODED AREAS LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171 $$
000 WGUS74 KMAF 281243 FFSMAF TXC115-281400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 743 AM CDT WED JUL 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR NORTHERN DAWSON COUNTY... AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL APPROACHING U.S. HIGHWAY 87 NORTH OF LAMESA. THIS MAY RESULT IN ADDITIONAL FLOOD WATERS OVER HIGHWAY 87. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH FLOODED AREA ON THE ROADWAY VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:10 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 28, 4:10 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 AM CDT WED JUL 28 2004 .SHORT TERM... ACTIVE NORTHWEST FLOW ALOFT IS HELPING TO SUSTAIN HEAVY RAIN PRODUCING STORMS ACROSS THE BIG BEND...DAVIS MOUNTAINS...LOWER TRANS PECOS AND WESTERN LOW ROLLING PLAINS EARLY THIS MORNING. THE HIGHEST POPS WILL BE PLACED OVER THE ABOVE MENTIONED REGION THROUGH THIS MORNING. BREAKS IN THE CLOUD COVER THIS AFTERNOON SHOULD ALLOW INSTABILITY TO INCREASE OVER MUCH OF THE AREA. SPC HAS THE WESTERN LOW ROLLING PLAINS IN A SLIGHT RISK OUTLOOK. THERE IS DECENT VEERING OF WINDS IN THE LOW-LEVELS AND PROVIDED LOW-LEVEL INSTABILITY CAN INCREASE...A SEVERE STORM OR TWO IS POSSIBLE. WE WILL MENTION THE ABOVE IN THE UPCOMING ZONES AND HWO. POPS WERE INCREASED OVER THE AREA TONIGHT AS A MID-LEVEL SHORTWAVE TROUGH MOVES THROUGH THE AREA. ASSOCIATED MID-LEVEL COOLING AND A 50KT JET STREAK AS WELL AS PLENTY OF MOISTURE AROUND THE AREA ALL ARGUE FOR POPS ABOVE MOS GUIDANCE. .LONG TERM... LITTLE TIME TO INVESTIGATE THE REMAINDER OF THE FORECAST DUE TO ONGOING STORMS. THE AVAILABLE MEDIUM RANGE MODELS SUGGEST MID AND UPPER LEVEL HEIGHTS WILL INCREASE OVER THE AREA. TEMPERATURES SHOULD REBOUND CLOSER TO NORMAL BY THE END OF THIS WEEK. NO CHANGES WERE MADE TO THE CURRENT SET OF GRIDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 83 69 90 71 / 60 40 20 20 CARLSBAD NM 89 68 93 69 / 40 30 20 20 DRYDEN TX 85 69 92 72 / 80 40 20 20 FORT STOCKTON TX 87 68 92 71 / 80 40 30 30 GUADALUPE PASS TX 84 63 86 66 / 50 30 20 20 HOBBS NM 86 66 92 67 / 40 30 30 30 MARFA TX 81 59 87 62 / 80 40 30 30 MIDLAND INTL AIRPORT TX 85 69 91 71 / 60 40 30 30 ODESSA TX 85 69 92 70 / 60 40 30 30 WINK TX 91 70 95 71 / 60 40 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/06
Hazardous weather outlook, Jul 28, 5:01 AM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 501 AM CDT WED JUL 28 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 501 AM CDT (401 AM MDT) WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING OVER THE WESTERN LOW ROLLING PLAINS... GENERALLY EAST OF A GAIL TO BIG SPRING LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. PORTIONS OF THE STOCKTON PLATEAU AND LOWER TRANS PECOS WILL SEE ADDITIONAL HEAVY RAINS THIS MORNING...WHICH WILL LIKELY RESULT IN FLASH FLOODING. LATER TODAY...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION...EASTWARD ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS. A FLOODING WARNING REMAINS IN EFFECT ALONG THE RIO GRANDE FROM NEAR PRESIDIO AND DOWNSTREAM TO NEAR LAJITAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:33 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jul 27, 11:09 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 6 hr |
| Jul 27, 11:30 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jul 28, 12:20 AM CDT | Flash Flood Warning | MAF | Presidio | 5 hr |
| Jul 28, 2:06 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Jul 28, 2:14 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Jul 28, 2:19 AM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Jul 28, 3:01 AM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Jul 28, 4:53 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 4 hr |
| Jul 28, 5:05 AM CDT | Flash Flood Warning | MAF | Borden | 4 hr |
| Jul 28, 3:28 PM CDT | Flash Flood Warning | MAF | Terrell | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.